HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Acid Reflux / GERD (http://www.healthboards.com/boards/acid-reflux-gerd/)
-   -   what are your side effects from taking p.p.i.s ? (http://www.healthboards.com/boards/acid-reflux-gerd/573436-what-your-side-effects-taking-p-p-i-s.html)

2bnorm 01-27-2008 10:43 PM

what are your side effects from taking p.p.i.s ?
 
I have bad reflux but have to refrain from taking PPIs because of there side
effects. They make me feel worse than the reflux itself. I'm wondering what
your side effects are and if they make you feel worse. My side effects include
bloated stomach, soreness around the lower ribs, feeling of food backing up into my esophagus, shortness of breath, weird quivering feeling in my chest,
and anxiety. These side effects go away when I stop taking PPIs and then I
suffer from the burning stomach, chest pains and acidic reflux into the throat
and mouth. Does anyone share these same side effects?

cl84 01-28-2008 04:20 AM

Re: WHAT ARE YOUR SIDE EFFECTS FROM TAKING P.P.I.s ?
 
When I was on Nexium my symptoms were worse and I had side effects. I felt like I had the flu, achy and run down. I also had sore ribs and muscles. I felt as if I had just had a vigorous work out. I was on it for 6 weeks and when I quit the side effects went away. I also took Protonix but didn't have side effects from it. It wasn't helping with my symptoms so my dr. told me to stop. Right now I don't take anything. I am waiting for a second opinion.

Vanessa74 01-28-2008 09:41 AM

Re: WHAT ARE YOUR SIDE EFFECTS FROM TAKING P.P.I.s ?
 
I was on Prilosec OTC - and I got chest tightness and cramping, that would be much worse after I ate for an hour to 2 hours -- severe ACID bubbling up while sleeping and headaches.

Right now I take Pepcid twice a day but it really does not help very much. I have also modified my diet to reduce acid producing foods, etc. - that is not helping either :confused:

Vanessa

shan06 01-29-2008 02:54 PM

Re: WHAT ARE YOUR SIDE EFFECTS FROM TAKING P.P.I.s ?
 
[QUOTE=Vanessa74;3414275]I was on Prilosec OTC - and I got chest tightness and cramping, that would be much worse after I ate for an hour to 2 hours -- severe ACID bubbling up while sleeping and headaches.

Right now I take Pepcid twice a day but it really does not help very much. I have also modified my diet to reduce acid producing foods, etc. - that is not helping either :confused:

Vanessa[/QUOTE]

Still didnt take the prevacid yet?????Pepcid is not going to do the job you know....Try the prevacid and give it a chance to work.

shan06 01-29-2008 02:56 PM

Re: WHAT ARE YOUR SIDE EFFECTS FROM TAKING P.P.I.s ?
 
[QUOTE=2bnorm;3413830]I have bad reflux but have to refrain from taking PPIs because of there side
effects. They make me feel worse than the reflux itself. I'm wondering what
your side effects are and if they make you feel worse. My side effects include
bloated stomach, soreness around the lower ribs, feeling of food backing up into my esophagus, shortness of breath, weird quivering feeling in my chest,
and anxiety. These side effects go away when I stop taking PPIs and then I
suffer from the burning stomach, chest pains and acidic reflux into the throat
and mouth. Does anyone share these same side effects?[/QUOTE]

NO, you just have to find the right one for your body and sometimes your body takes time to get used to a new drug.. You have to change your diet too, just taking the PPI's will not work completely without a change in diet.

Vanessa74 01-29-2008 05:43 PM

Re: WHAT ARE YOUR SIDE EFFECTS FROM TAKING P.P.I.s ?
 
Hi Shan!!

You caught me;) I have not started the Prevacid just yet. Currently my Dr. is switching my HBP medications so I wanted to fight one battle at a time!!

But I will try it - promise :)

shan06 01-30-2008 07:18 AM

Re: WHAT ARE YOUR SIDE EFFECTS FROM TAKING P.P.I.s ?
 
[QUOTE=Vanessa74;3417028]Hi Shan!!

You caught me;) I have not started the Prevacid just yet. Currently my Dr. is switching my HBP medications so I wanted to fight one battle at a time!!

But I will try it - promise :)[/QUOTE]

ok, let me know how you make out...

Muguiying 01-30-2008 10:05 AM

Re: WHAT ARE YOUR SIDE EFFECTS FROM TAKING P.P.I.s ?
 
My side effects for taking prilosec OTC for the past year include: Bloating, swelling, joint pain, back pain, flank pain, urinary frequency/urgency, dry mouth, and insomnia. These side effects did not kick in until about a month ago. My GERD began in December 07 and was caused by taking Doxycycline to cure an unrelated issue. I want to ween off of Prilosec and tried to 2 days ago, but by last night the acid was so bad with stinging mouth, throat, heartburn, etc. that I gave in and took the PPI. Today I am going to start Acupuncture treatments and follow the steps posted by Dr.Justice in the "How long do you have to be on ppis for life?" thread. Here is the URL to Dr. Justice's response. I think it is a great story and I hope it works for me! [url]http://www.healthboards.com/boards/showpost.php?p=3415343&postcount=13[/url]

Vanessa74 01-30-2008 11:40 AM

Re: WHAT ARE YOUR SIDE EFFECTS FROM TAKING P.P.I.s ?
 
I really hope that it works for you too - please keep us posted!

Kassie29 01-30-2008 12:37 PM

Re: WHAT ARE YOUR SIDE EFFECTS FROM TAKING P.P.I.s ?
 
Hi Muguiying
I think my GERD was caused by taking doxycycline for an unrelated problem as well. Why don't they tell you about the possible stomach problems beforehand?? I'd be interested to know how your experiment to get off the PPIs work. Hope you post your results.

Muguiying 01-30-2008 02:58 PM

Re: WHAT ARE YOUR SIDE EFFECTS FROM TAKING P.P.I.s ?
 
[QUOTE=Kassie29;3418425]Hi Muguiying
I think my GERD was caused by taking doxycycline for an unrelated problem as well. Why don't they tell you about the possible stomach problems beforehand?? I'd be interested to know how your experiment to get off the PPIs work. Hope you post your results.[/QUOTE]

Hi Kassie,

I was being treated for Fibromyalgia by a doctor who was follwing some whacko study that Doxycycline could help cure Fibro. She [I]did[/I] warn me that it could be harsh on the tummy so she had me taking it with Baker's Yeast which she thought would cool the harshness of the antibiotic. Unfortunately in my case, that combination was exactly what caused my GERD. I was the dumb dumb who let her "experiment" on me and signed the release form for her to pursue with the doxycycline. Ironically I haven't had a Fibro flare in about 9 months but here I am suffering with this GERD. I will certaily post my results when I do start to go off the PPIs, though I have to admit that I am pretty scared to do it after how bad last night was! Right now I am getting ready to go to my acupuncture appt. This will be the first in a series of several treatments and I am really hoping it helps. I will also post those results. ;)

taape 01-30-2008 06:42 PM

Re: WHAT ARE YOUR SIDE EFFECTS FROM TAKING P.P.I.s ?
 
My old side effect from Protonix and Aciphex before that was nightmares nightly/bad dreams. I hate to get off of the PPI's as I was very exhausted after 1.5 years of that. According to my doctor not very many patients report this as a side effect.

Muguiying,
You mentioned that the PPI's gave you insomonia. Did it make you too hyper to relax to be able to sleep?

baylee61 01-30-2008 06:47 PM

Re: WHAT ARE YOUR SIDE EFFECTS FROM TAKING P.P.I.s ?
 
NEXIUM .. [I]Small but consistent weight gain[/I]. I've been on Nexium for about 4 months with no side effects except weight gain. I maintain a steady diet with probiotics and enzymes and keep to a daily weight training (20 minutes) and heavy cardio workout (about 60 to 75 minutes). I know my calorie intake quite well since I've been working out for decades. There is no way I could have gained 6 pounds in the past 2 months for any other reason beyond the Nexium. If anything I've eaten less than ever because of the discomfort of the reflux. This is a warning call for me.

I am also going to try to wean off this medicine as soon as possible. I can't see myself gaining 10 pounds a year for the forseeable future. I take quite a bit of supplements, have no physical side effects and my energy level is the same. Subjectively, because of my active lifestyle, I can't see myself stuck with NEXIUM and weight gain. I tried upping my daily caloric burn to 400-450 calories.. and I've still gained weight. My average caloric burn has always been consistent at 300 to 350 a day (for the past 30 years or so, menopause has NOT given me any side effects whatsoever) This post is in answer to all those naysayers that say you can't possibly gain weight on Nexium but only if your calorie intake is more than you burn. It's just not true. So although its not a catastrophic side effect, you should add weight gain to your list of possible side effects.

Muguiying 01-30-2008 09:59 PM

Re: WHAT ARE YOUR SIDE EFFECTS FROM TAKING P.P.I.s ?
 
[QUOTE=taape;3419004]Muguiying,
You mentioned that the PPI's gave you insomonia. Did it make you too hyper to relax to be able to sleep?[/QUOTE]

It is not that I feel hyper at all, in fact, I feel exhausted and fall asleep easily, but will wake up only a few hours later and not be able to get comfortable again what with the back pain and having to pee all night. I have also noticed more nightmares and panic attacks since taking Prilosec, but this may not be related.

oldpoopie 02-10-2008 06:00 PM

Re: WHAT ARE YOUR SIDE EFFECTS FROM TAKING P.P.I.s ?
 
With my reflux, I tried all the PPIs. ALL OF THEM, and they all gave me bad lower abdominal cramping and stomch pains etc. Finally my doc put me on ranitidine (zantac) at a dosage of 300mg 3 to 4 times daily... It worked for a good long time, but I had a nissan 3 weeks ago and dont take anything now. The nice thing about the zantac is that it is pretty benign, so I dont think I had any noticable side effects.


All times are GMT -7. The time now is 12:26 AM.